Surjective Holomorphic Maps onto Oka Manifolds

Chapter
Part of the Springer INdAM Series book series (SINDAMS, volume 21)

Abstract

Let X be a connected Oka manifold, and let S be a Stein manifold with dimS ≥ dimX. We show that every continuous map SX is homotopic to a surjective strongly dominating holomorphic map SX. We also find strongly dominating algebraic morphisms from the affine n-space onto any compact n-dimensional algebraically subelliptic manifold. Motivated by these results, we propose a new holomorphic flexibility property of complex manifolds, the basic Oka property with surjectivity, which could potentially provide another characterization of the class of Oka manifolds.

Keywords

Algebraic map Holomorphic map Oka manifold Stein manifold 

Notes

Acknowledgements

The author is supported in part by the grants P3291 and J1-7256 from ARRS, Republic of Slovenia. This work was done during my visit at the Center for Advanced Study in Oslo, and I wish to thank this institution for the invitation, partial support and excellent working condition.

I thank Jörg Winkelmann for having asked the question that is answered (in a more precise form) by Theorems 1.1 and 1.6, and Frédéric Campana for discussions concerning the relationship between the basic Oka property and specialness of compact complex manifolds. These communications took place at the conference Frontiers in Elliptic Holomorphic Geometry in Jevnaker, Norway in October 2016. I thank Finnur Lárusson for helpful suggestions concerning the terminology and the precise statements of Theorems 1.1 and 1.6. Finally, I thank Simone Diverio for references to the recent developments on Kähler manifolds with semi-negative holomorphic sectional curvature, and Tyson Ritter for having pointed out the example by Dixon and Esterle related to Problem 1.5.

References

  1. 1.
    R.B. Andrist, N. Shcherbina, E.F. Wold, The Hartogs extension theorem for holomorphic vector bundles and sprays. Ark. Mat. 54(2), 299–319 (2016)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    F. Campana, Orbifolds, special varieties and classification theory. Ann. Inst. Fourier (Grenoble) 54(3), 499–630 (2004)Google Scholar
  3. 3.
    F. Campana, J. Winkelmann, On the h-principle and specialness for complex projective manifolds. Algebr. Geom. 2(3), 298–314 (2015)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    B.-Y. Chen, X. Wang, Holomorphic maps with large images. J. Geom. Anal. 25(3), 1520–1546 (2015)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    S. Diverio, S. Trapani, Quasi-negative holomorphic sectional curvature and positivity of the canonical bundle (2016). ArXiv e-printsGoogle Scholar
  6. 6.
    P.G. Dixon, J. Esterle, Michael’s problem and the Poincaré-Fatou-Bieberbach phenomenon. Bull. Am. Math. Soc. (N.S.) 15(2), 127–187 (1986)Google Scholar
  7. 7.
    J.E. Fornaess, E.L. Stout, Spreading polydiscs on complex manifolds. Am. J. Math. 99(5), 933–960 (1977)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    J.E. Fornaess, E.L. Stout, Regular holomorphic images of balls. Ann. Inst. Fourier (Grenoble) 32(2), 23–36 (1982)Google Scholar
  9. 9.
    J.E. Fornaess, E.F. Wold, Non-autonomous basins with uniform bounds are elliptic. Proc. Am. Math. Soc. 144(11), 4709–4714 (2016)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    F. Forstnerič, The Oka principle for sections of subelliptic submersions. Math. Z. 241(3), 527–551 (2002)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    F. Forstnerič, Holomorphic flexibility properties of complex manifolds. Am. J. Math. 128(1), 239–270 (2006)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    F. Forstnerič, Runge approximation on convex sets implies the Oka property. Ann. Math. (2) 163(2), 689–707 (2006)Google Scholar
  13. 13.
    F. Forstnerič, Stein Manifolds and Holomorphic Mappings. The homotopy principle in complex analysis. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 56 (Springer, Heidelberg, 2011).Google Scholar
  14. 14.
    F. Forstnerič, Oka manifolds: from Oka to Stein and back. Ann. Fac. Sci. Toulouse Math. (6) 22(4), 747–809 (2013). With an appendix by Finnur LárussonGoogle Scholar
  15. 15.
    F. Forstnerič, F. Lárusson, Survey of Oka theory. N. Y. J. Math. 17A, 11–38 (2011)MathSciNetMATHGoogle Scholar
  16. 16.
    F. Forstnerič, F. Lárusson, Holomorphic flexibility properties of compact complex surfaces. Int. Math. Res. Not. IMRN 2014(13), 3714–3734 (2014)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    M. Gromov, Oka’s principle for holomorphic sections of elliptic bundles. J. Am. Math. Soc. 2(4), 851–897 (1989)MathSciNetMATHGoogle Scholar
  18. 18.
    R.C. Gunning, H. Rossi, Analytic Functions of Several Complex Variables (AMS Chelsea Publishing, Providence, RI, 2009). Reprint of the 1965 originalGoogle Scholar
  19. 19.
    L. Hörmander, An Introduction to Complex Analysis in Several Variables. North-Holland Mathematical Library, vol. 7, 3rd edn. (North-Holland Publishing, Amsterdam, 1990)Google Scholar
  20. 20.
    S. Kobayashi, T. Ochiai, Meromorphic mappings onto compact complex spaces of general type. Invent. Math. 31(1), 7–16 (1975)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    K. Kodaira, Holomorphic mappings of polydiscs into compact complex manifolds. J. Differ. Geom. 6, 33–46 (1971/1972)Google Scholar
  22. 22.
    F. Kutzschebauch, Flexibility properties in complex analysis and affine algebraic geometry, in Automorphisms in Birational and Affine Geometry. Springer Proceedings in Mathematics & Statistics, vol. 79 (Springer, Cham, 2014), pp. 387–405Google Scholar
  23. 23.
    F. Larusson, T.T. Truong, Algebraic subellipticity and dominability of blow-ups of affine spaces. Doc. Math. 22, 151–163 (2017)MathSciNetMATHGoogle Scholar
  24. 24.
    E. Løw, An explicit holomorphic map of bounded domains in C n with C 2-boundary onto the polydisc. Manuscr. Math. 42(2–3), 105–113 (1983)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    R. Nomura, Kähler manifolds with negative holomorphic sectional curvature, Kähler-Ricci flow approach (2016). ArXiv e-printsGoogle Scholar
  26. 26.
    V. Tosatti, X. Yang, An extension of a theorem of Wu-Yau (2015). ArXiv e-printsGoogle Scholar
  27. 27.
    J. Winkelmann, The Oka-principle for mappings between Riemann surfaces. Enseign. Math. (2) 39(1–2), 143–151 (1993)Google Scholar
  28. 28.
    D. Wu, S.-T. Yau, A remark on our paper “Negative Holomorphic curvature and positive canonical bundle. Commun. Anal. Geom. 24(4), 901–912 (2016)CrossRefMATHGoogle Scholar
  29. 29.
    D. Wu, S.-T. Yau, Negative holomorphic curvature and positive canonical bundle. Invent. Math. 204(2), 595–604 (2016)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, a part of Springer Nature 2017

Authors and Affiliations

  1. 1.Faculty of Mathematics and PhysicsUniversity of LjubljanaLjubljanaSlovenia
  2. 2.Institute of Mathematics, Physics, and MechanicsLjubljanaSlovenia

Personalised recommendations